Oklahoma, 2015

Hail in Oklahoma, June 11, 2015

June 11, 2015 · NWS AMA · 9 events in 2 counties and zones

Thunderstorms produced hail across portions of the Oklahoma Panhandle during the afternoon and evening of the 11th. Hail as large as 2 inches in diameter was reported just north of Guymon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms produced hail across portions of the Oklahoma Panhandle during the afternoon and evening of the 11th. Hail as large as 2 inches in diameter was reported just north of Guymon. Most of the large hail was north of Guymon but northern and northeastern sections of town experienced hail as large as golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 11, 5:42 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 11, 5:42 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT THU JUN 11 2015

.AVIATION...

SCATTERED TO NUMEROUS THUNDERSTORMS OVER NORTHERN PART OF FORECAST
AREA AT THIS TIME WILL THREATEN KGUY IMMEDIATELY.  COLD FRONT
EXPECTED TO BE DISPLACED SOUTHWARD BY CONVECTION THIS EVENING.
FRONTAL PASSAGE EXPECTED AT KDHT AROUND 03Z FRIDAY...AND AT KAMA
AROUND 06Z FRIDAY.  OVERNIGHT THUNDERSTORM DEVELOPMENT EXPECTED
BEHIND COLD FRONT...WITH MORE THUNDERSTORMS EXPECTED DURING THE DAY
ON FRIDAY.  HAVE CONTINUED FORECAST OF MVFR CEILINGS BEGINNING BEFORE
DAYBREAK AT NORTHERN TERMINALS...WITH SUCH CEILINGS PERSISTING ALL
DAY.  IFR CEILINGS LIKELY TO DEVELOP AT NORTHERN TERMINALS BUT WILL
NOT INCLUDE IN FORECAST AT THIS TIME...WAITING UNTIL BETTER
DETERMINATION OF TIMING CAN BE OBTAINED.  AT KAMA...CEILINGS EXPECTED
TO REMAIN IN VFR RANGE WITH OCCASIONAL MVFR CEILINGS IN THUNDERSTORMS
ON FRIDAY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 409 PM CDT THU JUN 11 2015/

DISCUSSION...

LATEST SURFACE ANALYSIS HAS A WEAK COLD FRONT ORIENTED ROUGHLY EAST
TO WEST ACROSS THE NORTHERN PORTION OF THE AREA AND A SURFACE TROUGH
EXTENDING SOUTHWESTWARD ACROSS THE NORTHWEST TEXAS PANHANDLE.
SLIGHTLY DEEPER MIXING IS APPARENT WEST OF THE SURFACE TROUGH AS
EVIDENT BY VEERED SURFACE WINDS AND LOWER DEW POINTS. FURTHER EAST
ACROSS MUCH OF THE REGION MIXING HAS BEEN INEFFECTIVE AT
SIGNIFICANTLY LOWERING DEW POINTS WITH LOW TO MID 60S PREVALENT
GENERALLY EAST OF THE SURFACE TROUGH AXIS. THE MOST EXTENSIVE CU
DEVELOPMENT SO FAR HAS BEEN ACROSS THE NORTHWEST BEHIND THE COLD
FRONT WHERE LOW LEVEL MOIST NORTHEASTERLY FLOW IS PRESENT AND THIS
WILL PROBABLY BE THE AREA WHERE CONVECTION DEVELOPS FIRST. ANOTHER
AREA OF INTEREST IS FURTHER SOUTH JUST WEST OF AMARILLO WHERE
RADAR/SATELLITE TRENDS AND SURFACE OBS HINT AT A WEAK CYCLONIC
CIRCULATION AND ENHANCED CONVERGENCE. ANY DEVELOPMENT THROUGH EARLY
EVENING SOUTH OF THE COLD FRONT SHOULD BE ISOLATED. SURFACE HEATING
OF A RELATIVELY MOIST BOUNDARY LAYER HAS RESULTED IN MODERATE
INSTABILITY ACROSS THE ENTIRE AREA AND THIS SHOULD CONTRIBUTE TO
ROBUST UPDRAFTS AND POTENTIAL FOR AT LEAST BRIEF/MARGINAL SEVERE
HAIL/WIND EPISODES. THE BETTER CHANCE OF ORGANIZED UPDRAFTS WILL BE
FURTHER NORTH WHERE IMPINGING SPEED MAX HAS RESULTED IN 30-40 KNOTS
OF DEEP LAYER SHEAR BEGINNING TO OVERSPREAD THAT SECTION OF THE
FORECAST AREA.

MODELS ARE IN FAIR AGREEMENT ON THE SYNOPTIC SCALE AND SHOW LARGE
SCALE ASCENT INCREASING TONIGHT ACROSS THE AREA AS AN UPPER LEVEL
TROUGH APPROACHES FROM THE WEST. A PRECEDING WAVE MOVING FROM THE
CENTRAL PLAINS INTO THE MIDWEST HAS FORCED A COLD FRONT (MENTIONED
ABOVE) SOUTHWARD IN THE LEE OF THE ROCKIES INTO THE OKLAHOMA PANHANDLE
AS OF EARLY THIS AFTERNOON. POST FRONTAL AIR MASS IS SLIGHTLY COOLER
BUT JUST AS MOIST WITH DEW POINTS IN THE LOW TO MID 60S ACROSS WEST
KANSAS AND EVEN INTO NEBRASKA. WITH MOIST INCREASINGLY UPSLOPE
SURFACE FLOW POST FRONTAL...IN COMBINATION WITH COOLING ALOFT/ASCENT
IN AN AREA OF FAIRLY SIGNIFICANT UPPER LEVEL DIFLUENCE FROM
APPROACHING UPPER LEVEL TROUGH...CONVECTION MAY BECOME RATHER
WIDESPREAD ACROSS EASTERN COLORADO INTO SOUTHWEST KANSAS THIS
EVENING...AND EVENTUALLY INTO THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLE. MODELS MAY BE TOO SLOW WITH THE SOUTHWARD MOVEMENT OF THE
FRONT...PARTICULARLY IF WIDESPREAD CONVECTION AND COLD POOL
GENERATION AUGMENT THIS BOUNDARY THIS EVENING. IN SUCH A
CASE...COMPOSITE COLD FRONT/OUTFLOW MAY CLEAR MOST IF NOT ALL OF THE
AREA BY MORNING WHICH IS CONTRARY TO WHAT SOME GUIDANCE SUGGESTS.
THIS BRINGS A MYRIAD OF FORECAST CHALLENGES FROM POTENTIAL FOR SOME
POST FRONTAL LOW STRATUS TO THE DEGREE OF DESTABILIZATION THAT WILL
OCCUR TOMORROW AFTERNOON...AND TRYING TO TIME THE HIGHEST
PRECIPITATION PROBABILITIES. MODELS ARE IN GENERAL AGREEMENT IN LOW
LEVEL JET STRENGTHENING FRIDAY EVENING AND A DISTINCT LOW LEVEL
THETA-E RIDGE. MOISTURE BECOMES QUITE ANOMALOUS DURING THIS TIME AND
SO THERE IS SOME THREAT FOR LOCALIZED FLOODING FROM THE POTENTIAL
OF A BACK BUILDING MCS FRIDAY EVENING AND EARLY FRIDAY NIGHT.

WEAK NEGATIVE 500 MB HEIGHT ANOMALIES WILL LINGER THROUGH THE
WEEKEND AS BROAD WEAK TROUGHING PERSISTS PER MEAN ENSEMBLE GUIDANCE.
THIS ALONG WITH CONTINUED ANOMALOUS MOISTURE (PWAT VALUES FROM
1.00-1.50 IN THE WESTERN HALF AND OVER 1.50 IN THE EAST) WILL
NECESSITATE RELATIVELY HIGH PRECIPITATION PROBABILITIES THROUGH AT
LEAST MONDAY. TIMING OF INDIVIDUAL WAVES AND PERIODS OF GREATEST
PROBABILITIES IS DIFFICULT TO RESOLVE AT THIS TIME RANGE AS IT WILL
BE DEPENDENT ON SMALL SCALE EMBEDDED MID-UPPER WAVES AND MESOSCALE
SURFACE BOUNDARIES. LATER FORECASTS WILL BE ABLE TO BETTER DELINEATE
THIS BETTER. AS PREVIOUS DISCUSSION MENTIONS...FLOODING IS
INCREASINGLY BECOMING A CONCERN BUT THE ABOVE MENTIONED SMALLER SCALE
AND TEMPORAL DETAILS MAKE HIGHLIGHTING A SPECIFIC AREA AND SEGMENTING
A SPECIFIC TIME FOR A FLASH FLOOD WATCH DIFFICULT AT THIS POINT AND
WILL DEFER POSSIBLE ISSUANCE TO LATER SHIFTS.

DRIER WEATHER SHOULD OCCUR BY MID WEEK AS A MORE ZONAL AND LESS
PERTURBED FLOW PATTERN DEVELOPS. EVEN WITH THESE CHANGES ON THE
LARGE SCALE MEDIUM RANGE GUIDANCE STILL HAS A PERIODIC QPF SIGNAL
ESPECIALLY WEDNESDAY AND THURSDAY. MOUNTAIN CONVECTION PROPAGATING
EASTWARD IN MEAN WESTERLY FLOW ENHANCED BY DIFFICULT TO TIME/RESOLVE
SHORTWAVES MAY IMPACT AT LEAST WESTERN PORTION OF THE AREA BY THEN.
LATER FORECASTS WILL BETTER REFINE THIS POTENTIAL.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  77  61  78  64 /  30  70  50  60  60
BEAVER OK                  63  70  61  81  64 /  80  70  70  60  60
BOISE CITY OK              58  66  55  78  60 /  80  60  40  50  40
BORGER TX                  66  77  63  80  66 /  60  70  60  60  60
BOYS RANCH TX              63  78  61  80  64 /  40  50  40  60  60
CANYON TX                  65  79  61  80  63 /  30  60  50  60  60
CLARENDON TX               66  81  63  79  65 /  50  70  70  60  60
DALHART TX                 60  71  57  79  61 /  60  50  40  50  50
GUYMON OK                  61  69  59  80  63 /  80  70  60  60  50
HEREFORD TX                64  81  60  80  63 /  30  40  40  60  60
LIPSCOMB TX                66  76  63  79  66 /  80  70  70  60  60
PAMPA TX                   64  76  60  78  64 /  60  70  70  60  60
SHAMROCK TX                67  81  64  80  65 /  50  70  80  60  60
WELLINGTON TX              68  84  66  82  67 /  50  70  80  60  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/03
Hazardous weather outlook, Jun 11, 3:22 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
422 PM CDT THU JUN 11 2015

OKZ001>003-TXZ001>020-120930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
422 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THIS EVENING AND TONIGHT. A FEW STORMS THAT FORM MAY
BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY THE
THUNDERSTORMS...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
FRIDAY THROUGH TUESDAY. SOME STORMS THAT DEVELOP ON FRIDAY AFTERNOON
AND EVENING MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL MAY
ACCOMPANY THE THUNDERSTORMS...WHICH MAY LEAD TO FLOODING OR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT...AND THEN
AGAIN FRIDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 11, 4:55 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT THU JUN 11 2015

TXZ002-112345-
SHERMAN TX-
555 PM CDT THU JUN 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 645
PM CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF STRATFORD...MOVING EAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  STRATFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3617 10162 3616 10162 3623 10209 3639 10209
      3644 10162
TIME...MOT...LOC 2255Z 276DEG 13KT 3629 10198

NF
Local storm report, Jun 11, 5:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             12 E STRATFORD          36.31N 101.87W
06/11/2015  E1.75 INCH       SHERMAN            TX   PUBLIC

            MOSTLY QUARTER SIZE OR SMALLER. A FEW GOLF BALLS.

&&

EVENT NUMBER AMA1500541

BRB
Special weather statement, Jun 11, 5:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT THU JUN 11 2015

OKZ001-120015-
CIMARRON OK-
634 PM CDT THU JUN 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 715 PM CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF KENTON...OR 32 MILES NORTHWEST
OF BOISE CITY...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  KENTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3700 10275 3700 10260 3691 10257 3688 10300
      3700 10301 3700 10300 3701 10275
TIME...MOT...LOC 2335Z 254DEG 15KT 3698 10299

NF

The radar

The Amarillo radar (KAMA), 169 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Texas

When
June 11, 6:15 PM CST
Where
Texas County, 4.15 mi N of (Guy)guymon Muni Arp
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.740, -101.500

Wind blown hail broke camper windows 4 miles north of Guymon.

Hail, Texas

When
June 11, 6:20 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.690, -101.480

Quarter size hail was reported in Guymon.

Hail, Texas

When
June 11, 6:20 PM CST
Where
Texas County, 1.49 mi NNE of Guymon
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
36.700, -101.470

Report of ping pong ball size hail one mile northeast of Guymon.

Hail, Texas

When
June 11, 6:21 PM CST
Where
Texas County, 4.15 mi N of Guymon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.740, -101.480

Hail up to 2 inches in diameter fell 4 miles north of Guymon.

Hail, Texas

When
June 11, 6:25 PM CST
Where
Texas County, 1.49 mi NNE of Guymon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.700, -101.470

A few golf ball size hailstones fell in northeast Guymon on 18th street.

Hail, Texas

When
June 11, 6:25 PM CST
Where
Texas County, 2.82 mi NNW of Guymon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.720, -101.490

Golf ball size hail was reported on the north side of Guymon.

Hail, Texas

When
June 11, 6:46 PM CST
Where
Texas County, 1.38 mi N of Guymon
Measured
1.75 in hail
Reported by
Public
Coordinates
36.700, -101.480

Hail up to the size of golf balls was reported one mile north of Guymon.

Hail, Beaver

When
June 11, 7:18 PM CST
Where
Beaver County, Elmwood
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.620, -100.520

Ping pong ball size hail was reported in Elmwood.

Hail, Texas

When
June 11, 10:06 PM CST
Where
Texas County, 10.34 mi ESE of Eva
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.760, -101.720

Quarter size hail was reported 14 miles west-northwest of Guymon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591689, 591690, 591691, 591692, 591693, 591694, 591695, 591696, 591697.